Anti-depressants side effects are too much

Hi all,

I have IBS-D and was recently put on anti-depressants to help manage my anxiety about my condition. It can be quite hard to leave the house without panicking about a flare up.

I've been on citalopram for 5 days now. I'm well aware that the side effects for the first few weeks are pretty rough. But I honestly don't know how anyone lasts the first 2 weeks. (If you've made it that far, you're a hero!)

I have headaches, insomnia, loss of appetite, nausea, vomiting, diarrhea and stomach pain - as well as increased anxiety, and a pretty low morale caused by all of the above.

Is this normal, and am I just being weak willed? Or should I go back to my GP?

I'm trying to maintain a full time job during all this but it's proving difficult.

Skip

Featured Content

Join our community

The community helps everyone affected by anxiety by providing support, information and guidance.

Follow

Featured by HealthUnlocked

10 Replies

oldestnewest
  • Sorry, add to that the teeth grinding and bleeding gums. How could I forget!

  • Hi realadorablepenguins i would go back to your gp. Ssri antidepressants cause diarreah and tca antidepressants bung you up so to speak so you could ask to trial amitryptiline which helps with both too it helps with pain and helps u sleep you take it at night. Hope this helps

  • Thank you texty89, I was quite surprised that they didn't put me on TCA having read up on them it seemed like a better option for me!

  • Omg I'm going through the same I'm on day 8. And have been on them before. Had a good day yesterday then horrible today. How can a tablet do this to you? I even got my mum to take me to hospital Sunday as the side effects were so bad . When I told the doctors they said you will get worse before you get better. And I know I did before. It's horrible. Here if you need support. X

  • I know right! And it's such a tiny tablet as well. I'm sorry you're feeling so horrible, hopefully it passes soon. I have to believe that they wouldn't prescribe these things if it wasn't in our best interest! Let me know how you get on or if you want to talk.

  • Hi I've just posted a separate link today. I suffer from the same as you but the citalopram although helped the first time a year ago didn't help me last year. I took two and had adverse effects. I do same as you wondering if and when a flare up will occur. Going out is a nightmare. I'm reading the book Dare by Barry McDonagh atm and listening to Headspace meditation. It's hard but you're not alone x

  • Thank you :) was trying headspace before but really need to put some effort in this time.

  • I don't think I would be comfortable staying on those meds with those side effects!! I tried proponolol but wasn't keen to be on meds. Has your doc suggested any counselling or cbt this will be best for the long term? I have IBS and Imodium is my best friend some days!! I also take mebeverine to help. X

  • Yeah I was on propranolol first but my blood pressure went too low. I'm on a waiting list for CBT but could be waiting 4 months before I get started :( I feel exactly the same way about Imodium haha - it's an absolute life line. My GP only wants to focus on anxiety now so I need to remind them that there are other factors to my IBS!

  • The waiting list is far too long isn't it. I went private for counselling as just couldn't wait that long. I think there are so many factors relating to IBS and getting that balance in everything is hard x

You may also like...